Arizona, 2012Flash Flooding and Damaging Wind in Arizona, September 4 to 5, 2012
September 4 to 5, 2012 · NWS VEF · 3 events in 1 county or zone
Monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert. Some storms produced flash flooding and/or severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $280,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert. Some storms produced flash flooding and/or severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 4, 3:05 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 4, 3:05 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT TUE SEP 4 2012
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE WEEKEND ACROSS THE AREA MAINLY IN THE AFTERNOON AND
EVENING HOURS. THE PRIMARY THREAT WILL BE FOR LOCALLY HEAVY
DOWNPOURS THAT COULD RESULT IN FLASH FLOODING. TEMPERATURES ARE
EXPECTED TO GENERALLY BE ABOUT 3 DEGREES ABOVE NORMAL EXCEPT IN
AREAS WHERE CLOUD COVER IS EXTENSIVE DURING THE AFTERNOON HOURS.
&&
.SHORT TERM...A COUPLE OF THINGS IN THE ATMOSPHERE HAVE COME
TOGETHER THIS AFTERNOON TO PRODUCE THUNDERSTORMS ACROSS PORTIONS OF
THE AREA. FIRST IS A PUSH OF MOISTURE THAT TOOK PLACE OVERNIGHT NOT
ONLY IN THE MID AND UPPER LEVELS BUT ALSO AT THE SURFACE. THE YUMA
VAD PROFILE SHOWED A SOUTHERLY FLOW SHOWED THIS UP TO ABOUT 4000
FEET THIS MORNING WITHOUT ANY REAL STRONG WINDS ACCOMPANYING IT AS
SEEN IN A TRUE GULF SURGE. NEVERTHELESS THIS DEEPER INFLUX OF
MOISTURE HAS REMAINED ACROSS THE AREA AS OF MID-DAY AS OBSERVATIONS
AND LAPSE ANALYSIS SHOW SURFACE DEWPOINTS AT OR ABOVE 60 ALONG AND
EAST OF THE A LINE FROM MESQUITE TO BULLHEAD CITY TO JUST EAST OF
TWENTYNINE PALMS. THE WRF AND GFS BOTH SHOWED A SMALL SCALE INVERTED
TROUGH MOVING NORTHEAST ACROSS EASTERN SAN BERNARDINO COUNTY WHICH
WAS PROBABLY HELPING TO ENHANCE CONVECTION OVER MOHAVE COUNTY AS
THIS FEATURE MOVED NORTHEAST. PWATS WERE UP AS HIGH AS 1.50-1.80
INCHES IN THIS AREA PER GPS SOUNDER DATA AND THUS HEAVY DOWNPOURS
POTENTIALLY PRODUCING HEAVY DOWNPOURS WILL BE THE PRIMARY HAZARD. AS
HAS BEEN THE CASE MUCH OF THIS SUMMER WE HAVE BEEN GETTING STRONG
CORES OF AT LEAST 50 DBZ AROUND 15000 FEET IN THE BETTER STORMS IN
THIS AREA WHICH HAS BEEN RESULTING IN TREMENDOUS WARM RAIN
PROCESSES. ADDITIONALLY A 60 KT+ JET STREAM AT 250 MB CONTINUES TO
STREAM ACROSS SOUTH-CENTRAL NEVADA WAS HELPING TO SET OFF MAINLY
LIGHT SHOWERS AND AN OCCASIONAL THUNDERSTORM ACROSS SOUTHERN NYE
COUNTY INTO SOUTHERN LINCOLN COUNTY. ACTIVITY FURTHER NORTH IS
WORKING WITH A MUCH DRIER LOW-LEVEL ENVIRONMENT AND THEREFORE WILL
PROBABLY NOT BE AS LIKELY TO SEE A RISK OF HEAVY DOWNPOURS AS AREAS
FURTHER SOUTH WHERE MOISTURE IS MUCH MORE PLENTIFUL. MOST OF THE
ACTIVITY SHOULD WIND DOWN BY 10 PM OR SO THIS EVENING. HOWEVER
ABUNDANT MID AND HIGH LEVEL MOISTURE REMAINS IN PLACE SO I WILL KEEP
MOST AREAS PARTLY CLOUDY TONIGHT. LOWS SHOULD BE SIMILAR TO LAST
NIGHT WITH NO REAL DRYING AND CLEARING EXPECTED TO TAKE PLACE.
FROM TOMORROW INTO THURSDAY THE LARGE SCALE FEATURES DO NOT CHANGE
ALL THAT MUCH. HIGH PRESSURE IN THE MID AND UPPER LEVELS IS FORECAST
TO REMAIN CENTERED NEAR NEW MEXICO WHILE AN AREA OF LOW PRESSURE IN
THE MID AND UPPER LEVELS REMAINS WEST OF EUREKA CALIFORNIA. THIS
WILL KEEP OUR AREA IN A SOUTHWEST FLOW. ALTHOUGH THIS TYPICALLY IS A
DRY DIRECTION FOR US THERE IS ENOUGH MOISTURE PRESENT OVER THIS AREA
DRAWN NORTHWARD BY TROPICAL SYSTEMS PASSING OFF OF THE BAJA THAT
THIS MOISTURE WILL CONTINUE TO GET EJECTED OUR WAY. INSTABILITY
WILL REMAIN GREATEST FROM THE COLORADO RIVER EASTWARD AND WE WILL
CONTINUE TO CARRY THE GREATEST POPS OVER THIS AREA...HOWEVER WE HAVE
KEPT IN 20-30 POPS OVER THE SOUTHERN SIERRA AND WHITE MOUNTAINS
WHERE HIGH RESOLUTION LOCAL MODELS AND THE 12KM WRF CONTINUE TO ALSO
PINPOINT ACTIVITY AS WELL AS THE GFS AND ECMWF. ONE FEATURE TO WATCH
WILL BE REMNANT ENERGY FROM WHAT IS NOW TROPICAL DEPRESSION JOHN
WEST OF THE BAJA. THE GFS AND WRF BOTH BRING REMNANT ENERGY FROM
THIS FEATURE AROUND THE MID-LEVEL RIDGE AND TOWARD POINT CONCEPTION
BY TOMORROW EVENING...THEN MOVE IT ACROSS SOCAL AND TOWARD
SOUTH-CENTRAL NEVADA ON THURSDAY MORNING. THIS MAY HELP TO KEEP
CONVECTION GOING IN THESE AREAS THEN AND I DID INCREASE POPS IN THIS
TIME FRAME. IF THE ECMWF IS RIGHT THIS ENERGY ALL BUT GOES AWAY BY
THE TIME IT GETS HERE. THE MAIN THREAT WITH STORMS WILL CONTINUE TO
BE LOCALLY HEAVY DOWNPOURS POSSIBLY RESULTING IN FLASH FLOODING AS A
HIGH ATMOSPHERIC MOISTURE CONTENT REMAINS OVER AREAS FROM I-15 SOUTH
WITH PROGGED PWATS OF 1 INCH OR GREATER. EVEN IN AREAS THAT DO NOT
SEE SHOWERS AND THUNDERSTORMS ENOUGH MID AND HIGH LEVEL MOISTURE
WILL EXIST TO KEEP SKY COVER IN THE PARTLY CLOUDY RANGE.
HIGH TEMPS SHOULD BE SIMILAR TO TODAY THE NEXT TWO DAYS EXCEPT WHERE
CLOUD COVER IS MORE EXTENSIVE. I BUMPED UP LOWS A LITTLE FOR
TOMORROW NIGHT. TEMPS WERE MAINLY A BLEND OF THE BETTER PERFORMING
BIAS CORRECTED GUIDANCE AND STATISTICAL GUIDANCE AS WELL AS
CONTINUITY.
.LONG TERM...FRIDAY THROUGH TUESDAY...WITH WESTERLY FLOW FORECAST
ALOFT ON FRIDAY AND NO DISCERNIBLE TRIGGERING MECHANISMS FOUND IN
THE MODEL DATA...ONLY ISOLATED TYPE THUNDERSTORMS ARE EXPECTED IN
AREAS WHERE MOISTURE/INSTABILITY INTERACT WITH TERRAIN AND DAYTIME
HEATING. THESE AREAS INCLUDE MOHAVE...LINCOLN AND POTENTIALLY THE
CENTRAL NYE AND CLARK COUNTY MOUNTAINS. AREAS ALONG THE WEST ARE
FORECAST TO BE STABLE AND DRY. SOME CHANGES ARE FORECAST TO TAKE
SHAPE OVER THE WEEKEND HOWEVER AND COULD BRING MORE WIDESPREAD STORM
ACTIVITY TO THE REGION SATURDAY NIGHT THROUGH MONDAY. MORNING MODELS
RESOLVED AN INVERTED TROUGH FEATURE OVER NORTHERN SONORA MEXICO
SATURDAY MORNING BUT DIFFER ON WHAT THEY EVENTUALLY DO WITH IT. THE
GFS BRINGS IT INTO THE SOUTHEASTERN CWA LATER SATURDAY THROUGH
MONDAY WITH IMPACTS CONFINED TO THE EASTERN ONE HALF OF THE CWA
WHILE THE ECMWF IMPACTS WOULD BE SOMEWHAT LATER...SUNDAY AND MONDAY
AND WOULD SPREAD STORMS FURTHER WEST WHERE THE GFS HAS DRY AND
STABLE CONDITIONS FORECAST. THIS FORECAST PACKAGE GENERALLY FOLLOWS
THE GFS SOLUTION OVER THE WEEKEND AND INTO EARLY NEXT WEEK WITH THE
BEST THUNDERSTORM POTENTIAL OVER THE EASTERN HALF OF THE AREA AND
DRIER...MORE STABLE AIR ACROSS THE WESTERN HALF. TEMPERATURES IN
GENERAL WILL BE AROUND OR SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS AOA 8K FEET FOR THE REST
OF THE DAY WITH A SMALL CHANCE OF A TSRA ARE OVER THE HIGHER TERRAIN
AROUND LAS VEGAS. THE PROBABILITY OF STORMS MOVING INTO THE VALLEY
REMAINS TOO LOW TO INCLUDE INTO THE TAF. THE PRIMARY IMPACT POSSIBLE
AT KLAS IS GUSTY AND ERRATIC OUTFLOW WINDS THROUGH THIS EVENING.
WINDS SHOULD BASICALLY FAVOR DIURNAL TRENDS THROUGH TUESDAY OUTSIDE
OF OUTFLOW WITH GUSTS UP TO 15 KTS AT TIMES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED STORMS THROUGH THE DAY ACROSS MOST OF THE AREA
WITH BETTER COVERAGE IN MOHAVE COUNTY. FEW-BKN CLOUDS AOA 8K FEET
DEPENDING UPON WHERE STORM DEVELOP. GUSTY AND ERRATIC WINDS WILL BE
POSSIBLE NEAR STORMS OTHERWISE WINDS SHOULD FAVOR TYPICAL DIURNAL
TRENDS THROUGH TUESDAY WITH GUSTS UP TO 20 KTS AT TIMES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
STACHELSKI/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 5:17 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT TUE SEP 4 2012
AZZ001>003-036-CAZ524>527-NVZ016-018>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
517 AM PDT TUE SEP 4 2012 /517 AM MST TUE SEP 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SUBSTANTIAL MOISTURE FROM THE GULF OF CALIFORNIA HAS SPREAD UP
ACROSS EASTERN SAN BERNARDINO COUNTY CALIFORNIA...CLARK COUNTY
NEVADA AND MOHAVE COUNTY ARIZONA. THIS WILL PROVIDE FUEL FOR
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THESE AREAS...ESPECIALLY
DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
OVER ONE INCH OF RAIN IN LESS THAN AN HOUR RESULTING IN LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL MOISTURE WILL MOVE ACROSS THE AREA WEDNESDAY AND
THURSDAY LEADING TO GREATER THUNDERSTORM COVERAGE AND STILL THE
POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING WITH SOME
THUNDERSTORMS. A DRYING TREND IS EXPECTED FRIDAY INTO THE WEEKEND
BUT A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE MOUNTAINS
OF SOUTHERN NEVADA AND NORTHWEST ARIZONA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THURSDAY. SPOTTERS ARE
ENCOURAGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION AND
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
CAZ519>523-NVZ014-015-017-050700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
517 AM PDT TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN INYO...
SOUTHERN NYE AND SOUTHERN LINCOLN COUNTIES TODAY. THE PRIMARY
HAZARD ASIDE FROM LIGHTNING WILL BE THE POTENTIAL FOR LOCALIZED
STRONG WIND GUSTS NEAR SOME STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL INCREASE ACROSS THE REGION WEDNESDAY AS
MOIST AND UNSTABLE AIR CONTINUES TO MOVE NORTHWARD. HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH SOME THUNDERSTORMS.
A DRYING TREND IS EXPECTED FROM FRIDAY INTO THE WEEKEND WITH
THUNDERSTORMS DIMINISHING SIGNIFICANTLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AND THURSDAY. SPOTTERS
ARE ENCOURAGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION
AND REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 4, 3:30 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HEAVY RAIN 10 SSW MT. TRUMBULL 36.27N 113.23W
09/04/2012 M3.00 INCH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER AT BAR TEN RANCH REPORTED 3 INCHES OF
RAIN IN THE LAST HOUR.
&&
CSTUMPFLocal storm report, Sep 4, 4:56 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM PDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 WNW WEST WIND AERO 34.14N 115.93W
09/04/2012 SAN BERNARDINO CA LAW ENFORCEMENT
THE CALIFORNIA HIGHWAY PATROL WEBSITE REPORTED ROADWAY
FLOODING WITH VEHICLES STUCK ON HIGHWAY 62 EAST OF
TWENTYNINE PALMS NEAR MILE MARKER 40.
&&
JSALMENThunderstorm Wind, Mohave
- When
- September 4, 5:03 PM MST to 5:20 PM MST
- Where
- Mohave County, 4.34 mi S of Mohave Valley to 5.6 mi S of Mohave Valley
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.867, -114.586
The front windows were broken out of a retail store, injuring one person. Numerous trees and power poles were blown down, and about 30 homes had wind damage to the roofs, mainly in the Plantation Drive area.
Flash Flood, Mohave
- When
- September 4, 7:00 PM MST to 8:00 PM MST
- Where
- Mohave County, 5.36 mi S of Mohave Valley to 5.56 mi S of Mohave Valley
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.853, -114.597
Plantation Drive in Mohave Valley was closed by flash flooding. Two homes had flood damage.
Flash Flood, Mohave
- When
- September 5, 3:30 PM MST to 4:30 PM MST
- Where
- Mohave County, 9.22 mi SW of Kingman Arpt to 9.02 mi SW of Kingman Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.165, -113.776
Several maintained dirt roads washed out near Old Highway 93.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, September 4 to 5, 2012$501,000 · EF2 · 25 events
- Hail and Damaging Winds in Minnesota, September 4 to 5, 2012$745,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, September 4 to 5, 2012$155,000 · 56 kt wind · 27 events
- Hail and Damaging Winds in Kansas, September 4, 2012$285,000 · 61 kt wind · 11 events
- Damaging Winds in Oklahoma, September 4, 2012$405,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Iowa, September 4 to 5, 2012$183,000 · 64 kt wind · 17 events
- High Wind in Alaska, September 4 to 5, 2012$200,000 · 113 kt wind · 1 event
- Damaging Winds in Minnesota, September 4, 2012$100,000 · 61 kt wind · 4 events
- Flash Flood in Arizona, September 4, 2012$100,000 · 1 event
- Hail and Damaging Winds in Nebraska, September 4, 2012$75,000 · 56 kt wind · 4 events
- Tornado and Damaging Wind in New Jersey, September 4, 2012$32,000 · EF0 · 5 events
- Hail and Damaging Winds in Iowa, September 4, 2012$20,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401978, 401979, 401980.